Humans are fallible and unfortunately medication errors can occur easily. On my hospital’s wards, and indeed on most hospital wards, when medications are drawn up, the nurse must check the medications, dosage and labeling with another nurse before administering the medication. In fact, in my hospital the pharmacist also checks all of the orders to make sure allergies and other drug conflicts have not been overlooked. This is a wonderful safety feature, but it’s time consuming and labor intensive.
In the OR, during anesthesia, things are happening quickly – too quickly to have a second person constantly checking each medication draw. The anesthesia provider is drawing and administering the medications solo. That added responsibility means we have to be extra vigilant. There are many things that can predispose to medication error
A Mistake From My Own Past
It can happen to anyone, even me. About twenty five years ago I was giving a routine “local with sedation” anesthetic in a healthy patient. One of the CRNAs came in to see if I needed anything. As I was talking to my colleague, my patient said he was still nervous. I told the patient, who had already received some valium, that I would give him a “little more medicine that would help him relax“. At that point I accidentally picked up the 5 ml anectine syringe rather than the 5 ml valium syringe. Continue reading